Idaho, 2004

Flash Flooding in Idaho, August 17 to 18, 2004

August 17 to 18, 2004 · NWS BOI · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 16, 7:42 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 16, 7:42 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
842 PM MDT MON AUG 16 2004

.DISCUSSION...FLASH FLOOD WATCH WILL EXPIRE ON SCHEDULE AT 04Z AS
DARKNESS SHOULD DECREASE CONVECTION.  BOI 00Z RAOB STILL VERY
MOIST WITH 1.07 INCH PW BUT MEAN FLOW IS FASTER THAN LAST NIGHT.
AS OF 02Z MALHEUR COUNTY/OR WAS STILL CONVECTIVELY ACTIVE WITH
THUNDERSTORMS MOVING NORTH AND EVENTUALLY NORTHEAST INTO VALLEY
COUNTY/ID. KCBX RADAR INDICATED +RA IN NW MALHEUR COUNTY POSSIBLY
EXCEEDING 1 INCH ALTHOUGH INITIAL STORMS HAVE MOVED AWAY.  WE/RE
MONITORING NEW CELLS APPROACHING FROM CENTRAL MALHEUR COUNTY FOR
POSSIBLE FLASH FLOOD WARNING LATER TONIGHT NORTH OF JUNTURA.
CURRENT POPS IN ERN OREGON WILL BE RAISED IN UPDATE THIS EVENING
...AVAILABLE BY 0315Z. GENERAL IDEA IN PROGS IS TO SHIFT MAX POPS
EWD FROM OREGON INTO IDAHO TUESDAY THEN SEWD AND SLOWLY OUT OF OUR
IDAHO ZONES WED.  WITH RAIN NOW BECOMING MORE WIDESPREAD IN OREGON
ZONES...CURRENT POPS IN IDAHO ZONES SEEM TOO LOW TUESDAY BUT UPDATE
THIS EVENING WILL ONLY ADDRESS TONIGHT/S FORECAST.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...PLENTY OF MOISTURE AVAILABLE OVER THE FORECAST AREA
FOR NEXT FEW DAYS. UPPER LOW OVER NEVADA WILL PUSH SLOWLY EAST WELL
SOUTH OF THE FORECAST AREA...AND ROTATE WEAK SHORT WAVES OVER THE
AREA. ONE PUSHING UP FROM NEVADA/UTAH THIS AFTERNOON. EXPECT
THUNDERSTORMS TO DEVELOP ON THE NORTH AND WEST FRINGE OF APPROACHING
CLOUD COVER...AND POTENTIAL FOR HEAVY RAIN IS THERE...SO WILL KEEP
THE FLASH FLOOD WATCH IN PLACE THROUGH 10 PM MDT. ON TUESDAY...THERE
MAY BE MORE CLOUDS EVERYWHERE TO INHIBIT HEATING SO WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST...BUT WILL NOT
HIGHLIGHT HEAVY RAIN. BY WEDNESDAY THE LOW SLOWLY SHIFTS EAST AND
THE FAR WESTERN PARTS OF THE FORECAST AREA WILL HAVE LESS CHANCE OF
PRECIP...BUT MOISTURE IS SLOW TO PULL OUT AND HAVE KEPT SOME
CHANCE OF PRECIP IN THE EASTERN PART OF THE FORECAST AREA EVEN INTO
THURSDAY. TEMPERATURES WELL BELOW NORMAL ON TUESDAY WITH LOTS OF
CLOUD COVER...REBOUNDING SLOWLY TO ABOVE NORMAL THURSDAY AS CLOUDS
DIMINISH.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...DRIER FLOW WITH
TEMPERATURES REMAINING ABOVE NORMAL THROUGHOUT THE PERIOD.  LONG
WAVE RIDGE TO THE WEST WITH NORTHWESTERLY FLOW...THIS SHOULD DRY
THINGS OUT SOMEWHAT TO START THE PERIOD.  COOLER BIAS ON MINS FRI
AND SAT MORN AS CLEAR CONDITIONS COULD LEAD TO TEMPERATURE FALLS
BELOW WHAT IS CURRENTLY ANTICIPATED.  SOME MOISTURE WILL CREEP BACK
IN OVER THE SOUTHWESTERN PORTION OF THE CWA BY LATE FRIDAY FOR SOME
AFTERNOON CLOUD BUILD-UPS AND PERHAPS A SLIGHT CHANCE OF
THUNDERSTORMS FRIDAY AND SATURDAY AFTERNOONS/EVENINGS.  A PACIFIC
WAVE MOVES ACROSS THE AREA ON SUNDAY...LOWERING HEIGHTS AND COOLING
TEMPERATURES SLIGHTLY.  MUCH DISAGREEMENT...AND CONSEQUENTLY LOW
FORECAST CONFIDENCE...WITH THE DETAILS OF THIS FEATURE...HOWEVER ALL
MODELS AGREE TO A FLATTENING OF THE RIDGE ON SUNDAY.  HEIGHTS
CONTINUE TO LOWER ON MONDAY AS THE GULF OF ALASKA LOW APPROACHES THE
PACIFIC NORTHWEST COAST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH FOR FLASH FLOODING THROUGH 10 PM MDT.
OR...FLOOD WATCH FOR FLASH FLOODING THROUGH 9 PM PDT.

&&

DISCUSSION.......LC
PREV SHORT TERM..TB
PREV LONG TERM...RH
Hazardous weather outlook, Aug 16, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
600 AM MDT MON AUG 16 2004

IDZ011>016-028>030-ORZ061>064-171200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
600 AM MDT (500 AM PDT) MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Elmore

When
August 17, 12:00 AM MST to 1:00 AM MST
Where
Elmore County, 12 mi W of Atlanta
Reported by
GOVT OFFICIAL
Coordinates
43.354, -115.469 (the zone’s center; the record gives no point)

Middle Fork Rd closed near Phifer Creek from a mud slide due to heavy rain.

Flash Flood, Boise

When
August 18, 4:50 PM MST to 5:20 PM MST
Where
Boise County, 9 mi SW of Idaho City
Reported by
GENERAL PUBLIC
Coordinates
43.989, -115.730 (the zone’s center; the record gives no point)

Heavy rain caused two mud slides on Grimes Creek RD. One at mile post 2.2 and one futher up.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425958, 5425959.